Texas, 2017

Tornado in Texas, January 13, 2017

January 13, 2017 · NWS EWX · 1 event in 1 county or zone

A shallow cold front moved into South Central Texas producing rain showers. There was significant vertical wind shear across the front in the lowest 1-2 km and one of these showers was able to produce a tornado as it moved across the boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A shallow cold front moved into South Central Texas producing rain showers. There was significant vertical wind shear across the front in the lowest 1-2 km and one of these showers was able to produce a tornado as it moved across the boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jan 13, 6:02 AM CST, 3 hours 31 minutes earlier.

Area forecast discussion, Jan 13, 6:02 AM CST, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
602 AM CST Fri Jan 13 2017

.AVIATION...
ISOLD/SCT SHRA are expected across our area today through Saturday
morning. Have mentioned VCSH for the TAF sites this morning and for
KAUS overnight into Saturday. Will monitor radar trends for possible
SHRA mentions. IFR/MVFR CIGs and patchy VSBYS will slowly lift to
mainly VFR this afternoon, then fall back to IFR/MVFR tonight. SE
winds 5 to 15 KTS will prevail. However, a cold front over Central
Texas may move south into parts of the Hill Country to along the I-35
corridor and stall today into tonight and then lift back north of
Saturday. This may bring NE winds to KAUS.

&&

.PREV DISCUSSION... /ISSUED 331 AM CST Fri Jan 13 2017/

SHORT TERM (Today through Saturday)...
Upper air analysis last evening showed a trough over the west coast
and west-southwesterly flow over Texas. At the surface, a cold front
stretched from a low over southeastern Oklahoma to Waco to San
Angelo. Winds across our CWA were from the southeast and dewpoint
temperatures were generally in the 60s. The front will stall pretty
much where it is. Southeasterly low level flow will continue during
this period. We will stay in the warm sector and rain chances will
increase today with mainly light rain possible through this period.
Cloudy skies will keep temperatures down a few degrees today and
tomorrow.

LONG TERM (Saturday Night through Thursday)...
We don't expect much change Saturday night with continued low chances
for rain. A Pacific frontal system will make a slow trek through
Texas Sunday and Monday. This front will enter our western area late
Sunday and move across from west to east overnight and during the day
Monday stalling near our eastern border. This is somewhat slower than
previous model runs and we now expect Sunday night and Monday to be
the most active period. Models are still consistent with increasing
instability and vertical wind shear with the front. There could be
some strong thunderstorms and locally heavy rain. The strongest
storms look like they may be over our northern area. The heaviest
rain will likely be across the eastern half of the CWA. The slow
moving front will linger in the region Tuesday. It will clear the
area Wednesday bringing dry weather for the end of the period.
Temperatures will be cooler Tuesday and then begin to warm back up
Wednesday and Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              76  61  73  61  73 /  40  30  30  30  50
Austin Bergstrom Intl Airport  76  61  74  61  74 /  40  30  30  30  50
New Braunfels Muni Airport     77  62  75  62  74 /  40  30  30  30  50
Burnet Muni Airport            72  55  68  56  69 /  50  30  40  30  60
Del Rio Intl Airport           74  64  74  63  75 /  30  40  30  40  50
Georgetown Muni Airport        74  57  70  57  71 /  50  30  30  20  60
Hondo Muni Airport             77  64  75  62  75 /  40  40  30  30  50
San Marcos Muni Airport        77  63  75  61  74 /  40  30  30  30  50
La Grange - Fayette Regional   78  64  75  63  75 /  30  20  20  20  40
San Antonio Intl Airport       77  64  75  62  74 /  40  40  30  30  50
Stinson Muni Airport           78  65  76  63  75 /  40  40  30  30  50

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...04
Synoptic/Grids...05
Hazardous weather outlook, Jan 13, 3:46 AM CST, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
346 AM CST FRI JAN 13 2017

TXZ171>173-183>194-202>209-217>225-228-141000-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
346 AM CST FRI JAN 13 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL TEXAS..

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE FOR STRONG TO SEVERE THUNDERSTORMS SUNDAY NIGHT
THROUGH MONDAY WHEN AN UPPER LEVEL DISTURBANCE AND COLD FRONT
MOVE THROUGH SOUTH-CENTRAL TEXAS. LOCALLY HEAVY RAIN IS POSSIBLE
AND MAY CAUSE SOME FLOODING.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Ft Hood radar (KGRK), 19 km away, was scanning. The volume nearest the first event began at 15:33 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Williamson

When
January 13, 9:33 AM CST to 9:36 AM CST
Where
Williamson County, 0.57 mi SSW of Walburg to 0.62 mi N of Walburg
Rating
EF0
Path length
1.19 mi
Path width
25 yd
Reported by
Emergency Manager
Coordinates
30.722, -97.582

A tornado formed near FM 1105, roughly 1 mile south of FM 972 and Walburg. The tornado tracked north for just over one mile, damaging 4 homes and 1 business. The most significant damage occurred at a business where a large section of the metal roof was taken off. Minor roof and shingle damage, as well as damage to vegetation, occurred at several homes. The tornado dissipated near FM 972 in Walburg. The peak wind was estimated at 80 mph.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyThe tornado archive for Texas, 2017Warnings in Texas, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 668898.